Nebraska, 2012Hail and Damaging Winds in Nebraska, June 14 to 15, 2012
June 14 to 15, 2012 · NWS OAX · 16 events in 8 counties and zones
Thunderstorms developed late in the afternoon of June 14th along and ahead of a cold front that moved into eastern Nebraska. Temperatures in the 90s ahead of the front combined with dew point temperatures in the mid 60s to near 70 and created moderately unstable conditions.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 16
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Thunderstorms developed late in the afternoon of June 14th along and ahead of a cold front that moved into eastern Nebraska. Temperatures in the 90s ahead of the front combined with dew point temperatures in the mid 60s to near 70 and created moderately unstable conditions. The thunderstorms developed into a line producing large hail and training of the cells brought areas of heavy rain. Areas of damaging winds also occurred in the line.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the first event at Jun 14, 2:20 PM CST, 55 minutes earlier.
Area forecast discussion, Jun 14, 2:20 PM CST, 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
320 PM CDT THU JUN 14 2012
.SHORT TERM...TONIGHT.
LATEST WATER VAPOR IMAGERY AND SUBJECTIVE MORNING UPPER AIR
ANALYSIS INDICATE A COUPLE OF WEAK IMPULSES MOVING ACROSS THE
CENTRAL ROCKIES AND INTO THE CENTRAL PLAINS TODAY. TAIL END OF NRN
PLAINS COLD FRONT HAS NOW PUSHED INTO OUR FAR NWRN CWA WHERE
CONVECTION SHOULD BEGIN TO DEVELOP LATER THIS AFTERNOON. AIRMASS
AHEAD OF THIS COLD FRONT CONTINUES TO DESTABILIZE WITH MOIST
ADVECTION AND DAYTIME HEATING. BULK OF PREVIOUS FORECAST IS RIGHT
ON TRACK BUT DID ADD MENTION OF HEAVY RAINFALL FOR TWO REASONS.
THE FIRST BEING THE RICH THETA-E AIRMASS ACROSS THE REGION WITH
PW'S FORECAST AROUND 1.50-1.90". THE SECOND REASON IS BECAUSE OF
THE SLOW NATURE OF ANTICIPATED STORM MOTION. HPC HAS PUT THE AREA
IN A SLIGHT RISK FOR EXCESSIVE RAINFALL.
KERN
.LONG TERM...FRIDAY THROUGH THURSDAY.
MAIN FORECAST CONCERNS WILL FOCUS AROUND TIMING AND COVERAGE OF
CONVECTION OVER THE NEXT SEVERAL DAYS.
MAIN BELT OF MID/UPPER TROPOSPHERIC WESTERLIES EXTENDS FROM THE
PACIFIC NORTHWEST INTO THE WESTERN GREAT LAKES REGION. MAIN CHUNK OF
ENERGY (WITH 500 MB HEIGHT FALLS ESTIMATED AT AROUND 70 METERS) WAS
PUNCHING EAST/NORTHEAST ACROSS MANITOBA AND NORTH DAKOTA. THAT
FEATURE WILL CONTINUE TO MOVE AWAY FROM THE REGION. A RIDGE ALOFT
STRETCHED FROM TEXAS TOWARD THE OHIO VALLEY. PATTERN WILL BE
CHANGING THROUGH SATURDAY...AS A CUTOFF LOW FORMS OVER SOUTHERN
CALIFORNIA FRIDAY THEN DROPS SOUTH. A FAIRLY STRONG SHORTWAVE WILL
BE MOVING FROM THE PACIFIC NORTHWEST INTO THE NORTHERN PLAINS ON
SATURDAY. THIS WILL HELP DRIVE A COLD FRONT THROUGH THE REGION.
FRIDAY...MODELS INDICATE A FRONTAL BOUNDARY IN THE AREA WITH
FAIRLY HIGH MOISTURE IN PLACE (850 MB DEWPOINTS MOSTLY 10-15 C AND
PRECIPITABLE WATER VALUES MOSTLY 1.25 TO 1.50 INCHES). HAVE KEPT
POPS FROM 20-50 PERCENT. COMBINATION OF PARAMETERS SEEMS MOST
FAVORABLE FOR THE SOUTHEAST 1/2 OF THE AREA. PRECIPITABLE WATER
INCREASES TO OVER 1.50 INCHES FRIDAY NIGHT AND BUMPED POPS UP TO
THE 20-60 PERCENT RANGE FOR ALL OF THE AREA. POTENTIAL STORMY
PATTERN REMAINS IN PLACE SATURDAY...THEN AS FRONTAL BOUNDARY SAGS
SOUTH SATURDAY NIGHT FOCUS MOVES MORE DOWN INTO MISSOURI AND
KANSAS.
FARTHER OUT...THERE IS STILL PRETTY GOOD MODEL AGREEMENT WITH THE
LARGE SCALE PATTERN. VERY FAST NEARLY ZONAL FLOW AT 500 MB SHOULD
BE IN PLACE BY SATURDAY NIGHT FROM THE NORTH PACIFIC INTO THE
NORTHERN ROCKIES. AT THE SAME TIME A RIDGE WILL BE OVER THE SOUTHERN
PLAINS. THIS FLOW WILL BUCKLE (VERY STRONG ZONAL FLOW/HIGH INDEX
PATTERN USUALLY CAN NOT LAST FOR LONG) BY SUNDAY NIGHT...WITH A
TROUGH FORMING FROM WESTERN CANADA INTO THE CENTRAL ROCKIES. AT LOW
LATITUDES...FLOW WILL BE RETROGRESSIVE. NET RESULT SHOULD BE FOR A
SOMEWHAT ACTIVE PERIOD FOR THE EARLY AND MID PART OF NEXT WEEK. FOR
THE PERIOD FROM MONDAY INTO WEDNESDAY HIGHS SHOULD BE IN THE MID 80S
TO LOWER 90S WITH LOWS IN THE MID 60S TO LOWER 70S. SLIGHTLY COOLER
CONDITIONS ARE EXPECTED BY THURSDAY AS THE TROUGH LIFTS MORE INTO
MINNESOTA AND THE WESTERN GREAT LAKES REGION.
MILLER
&&
.AVIATION...
18Z TAFS FOR KOFK...KOMA AND KLNK.
MAIN FORECAST CHALLENGE IS ONSET OF CONVECTIVE ACTIVITY LATER THIS
AFTERNOON AND OVERNIGHT. VFR CONDITIONS ARE EXPECTED UP UNTIL
TSTM ACTIVITY MOVES OVER SITES. EXPECT GUSTY SOUTHERLY SFC WINDS
TO CONTINUE UNTIL WEAKENING COLD FRONT APPROACHES. LARGE
HAIL...STRONG WINDS AND VERY HEAVY RAIN ARE EXPECTED WITH THE
PASSAGE OF THE TSTMS.
KERN
&&
.OAX WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
IA...NONE.
&&
Hazardous weather outlook, Jun 14, 10:38 AM CST, 4 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1138 AM CDT THU JUN 14 2012
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-150645-
MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT-
PAGE-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON-
STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER-
SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE-
JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON-
1138 AM CDT THU JUN 14 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST
NEBRASKA AND SOUTHEAST NEBRASKA.
.DAY ONE...THIS AFTERNOON AND TONIGHT
WIDELY SCATTERED THUNDERSTORMS...SOME POSSIBLY SEVERE...ARE
POSSIBLE OVER NORTHEAST NEBRASKA LATER THIS AFTERNOON AND WILL SPREAD
SOUTHEAST THROUGH THE EVENING ACROSS THE REMAINDER OF EASTERN
NEBRASKA AND ALL OF SOUTHWEST IOWA.
THESE STORMS WILL INITIALLY FOCUS ALONG A WEAKENING COLD FRONT
OVER NORTHEAST NEBRASKA THIS AFTERNOON. INCREASING INSTABILITY
AHEAD OF THE FRONT AND MODERATE WIND SHEAR WILL CREATE A FAVORABLE
ENVIRONMENT FOR THUNDERSTORMS THIS AFTERNOON AND EVENING AS THEY
SPREAD SOUTHEAST. A FEW UPPER LEVEL DISTURBANCES MOVING OUT OF
THE ROCKIES WILL ENHANCE THESE THUNDERSTORMS THIS EVENING AND INTO
THE OVERNIGHT HOURS.
LARGE HAIL AND DAMAGING WINDS WILL BE THE PRIMARY HAZARDS HOWEVER
THESE STORMS WILL ALSO BE CAPABLE OF DUMPING TORRENTIAL RAINFALL
WHICH COULD RESULT IN LOCALIZED FLASH FLOODING.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
A SERIES OF UPPER LEVEL DISTURBANCES AND FRONTAL BOUNDARIES
PASSING THROUGH THE CENTRAL PLAINS WILL KEEP THUNDERSTORM CHANCES
ALIVE OVER THE OUTLOOK AREA THROUGH THE MAJORITY OF THE FORECAST
PERIOD.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED LATER THIS AFTERNOON OR EARLY
THIS EVENING.
KERN
In the hours before
Special weather statement, Jun 14, 2:53 PM CST, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
353 PM CDT THU JUN 14 2012
IAZ069-NEZ045-052-142130-
POTTAWATTAMIE IA-DOUGLAS NE-WASHINGTON NE-
353 PM CDT THU JUN 14 2012
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN POTTAWATTAMIE...
EASTERN DOUGLAS AND SOUTHEASTERN WASHINGTON COUNTIES UNTIL 430 PM
CDT...
AT 350 PM CDT...LOCAL LAW ENFORCEMENT REPORTED A STRONG
THUNDERSTORM NEAR MILLARD...OR 5 MILES WEST OF OMAHA...MOVING
NORTHEAST AT 25 MPH.
HAIL UP TO THE SIZE OF DIMES WILL BE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
OMAHA...CARTER LAKE...BOYS TOWN AND CRESCENT.
THIS INCLUDES THE FOLLOWING HIGHWAYS...
INTERSTATE 29 BETWEEN MILE MARKERS 54 AND 72.
INTERSTATE 80 IN IOWA BETWEEN MILE MARKERS 8 AND 11.
INTERSTATE 80 IN NEBRASKA BETWEEN MILE MARKERS 446 AND 448.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR
ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL
WEATHER SERVICE.
&&
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT
THURSDAY AFTERNOON FOR SOUTHWESTERN IOWA AND EAST CENTRAL
NEBRASKA.
LAT...LON 4129 9570 4120 9613 4127 9619 4151 9590
4151 9588
TIME...MOT...LOC 2050Z 247DEG 21KT 4127 9611
KERNSpecial weather statement, Jun 14, 3:14 PM CST, 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
414 PM CDT THU JUN 14 2012
NEZ034-044-142200-
DODGE NE-BURT NE-
414 PM CDT THU JUN 14 2012
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN DODGE AND BURT
COUNTIES UNTIL 500 PM CDT...
AT 414 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS
TRACKING A STRONG THUNDERSTORM NEAR UEHLING...OR 41 MILES
NORTHWEST OF OMAHA...MOVING NORTHEAST AT 25 MPH.
HAIL UP TO THE SIZE OF DIMES WILL BE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
TEKAMAH...UEHLING...CRAIG AND OAKLAND.
THIS INCLUDES HIGHWAY 77 BETWEEN MILE MARKERS 132 AND 147.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR
ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL
WEATHER SERVICE.
&&
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT
THURSDAY AFTERNOON FOR EAST CENTRAL NEBRASKA.
LAT...LON 4176 9609 4166 9652 4174 9659 4174 9656
4182 9656 4202 9639 4202 9633
TIME...MOT...LOC 2114Z 240DEG 20KT 4175 9649
KERNEvent by event
9 hail, 4 thunderstorm wind, 2 high wind, 1 heavy rain. Local standard time, as filed.
Hail, Butler
- When
- June 14, 3:15 PM CST to 3:16 PM CST
- Where
- Butler County, 4.32 mi NW of David City to David City
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 41.300, -97.180
Hail up to 3/4 inch in diameter was reported from a little northwest of David City into town.
Hail, Butler
- When
- June 14, 3:45 PM CST
- Where
- Butler County, 3.12 mi E of Brainard
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 41.180, -96.940
Hail just under quarter-size was reported east of Brainard.
Hail, Butler
- When
- June 14, 3:55 PM CST
- Where
- Butler County, 4.65 mi ESE of Garrison
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 41.150, -97.090
Hail up to penny-size was observed a little east southeast of Garrison.
Heavy Rain, Saline
- When
- June 14, 4:00 PM CST to June 15, 5:00 AM CST
- Where
- Saline County, Crete
- Reported by
- Trained Spotter
- Coordinates
- 40.630, -96.950
Rainfall of around 4 inches was reported north of Crete from thunderstorms from late afternoon of June 14th until the early morning hours of the 15th. The heavy rain caused the Big Blue River near Crete to get close to flood stage later on the 15th and early on the 16th.
Hail, Butler
- When
- June 14, 4:15 PM CST
- Where
- Butler County, 1.48 mi NNE of Loma
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 41.150, -96.960
Rainfall of 1.80 inches fell along with hail that reached quarter-size.
Hail, Butler
- When
- June 14, 4:16 PM CST
- Where
- Butler County, Dwight
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 41.080, -97.020
Hail up to nickel-size was reported near Dwight.
Hail, Burt
- When
- June 14, 4:17 PM CST
- Where
- Burt County, 0.52 mi E of Tekamah
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 41.780, -96.220
Hail, Washington
- When
- June 14, 4:45 PM CST
- Where
- Washington County, 6.21 mi NE of Spiker
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 41.670, -96.220
Hail, Seward
- When
- June 14, 4:56 PM CST
- Where
- Seward County, 0.69 mi N of Seward
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 40.910, -97.100
Hail up to quarter-size was reported near Seward.
Thunderstorm Wind, Saunders
- When
- June 14, 5:00 PM CST
- Where
- Saunders County, 0.69 mi N of Ceresco
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 41.060, -96.650
A spotter estimated that thunderstorm outflow winds reached 60 to 70 mph.
Thunderstorm Wind, Lancaster
- When
- June 14, 5:08 PM CST
- Where
- Lancaster County, 1.71 mi ESE of West Lincoln
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 40.820, -96.690
A thunderstorm gust of 60 mph was recorded at the Lincoln airport. The strong winds downed some tree limbs which in turned brought down a few power lines in the Lincoln area. More than 450 LES customers lost power.
Hail, Seward
- When
- June 14, 5:51 PM CST
- Where
- Seward County, 0.52 mi E of Pleasant Dale
- Measured
- 0.88 in hail
- Reported by
- Emergency Manager
- Coordinates
- 40.780, -96.910
Thunderstorm Wind, Sarpy
- When
- June 14, 5:57 PM CST to 6:16 PM CST
- Where
- Sarpy County, 0.69 mi S of (Off)offutt Afb to 1.17 mi S of Ft Crook
- Measured
- 60 kt (69 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 41.110, -95.920
A thunderstorm wind gust was measured at 69 mph at Offutt AFB. Similar strength winds were estimated elsewhere near the base and the winds lasted for at least several minutes. Some tree limbs and trees were downed in the area.
Thunderstorm Wind, Sarpy
- When
- June 14, 6:00 PM CST to 6:05 PM CST
- Where
- Sarpy County, 0.86 mi NE of Papillion to 0.47 mi W of La Vista
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- NWS Employee
- Coordinates
- 41.180, -96.040
Thunderstorm wind gusts estimated at 65 mph or higher downed numerous large limbs and a few trees in the La Vista area. Power was lost in the area as well. Several tents set up for the Papillion Days festival in Papillion sustained damage because of the wind or because tree limbs fell on them.
High Wind, Saunders
- When
- June 14, 11:00 PM CST to 11:30 PM CST
- Where
- Saunders forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 41.226, -96.637 (the zone’s center; the record gives no point)
Wake-low type winds in response to a thunderstorm area that had pushed off to the southeast brought strong east to southeast winds to much of Saunders county for a period late on 14th and early on the 15th. The winds peaked a little after midnight CDT with a gust of 58 mph recorded by the Wahoo Awos.
High Wind, Burt
- When
- June 14, 11:00 PM CST to June 15, 12:00 AM CST
- Where
- Burt forecast zone
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 41.852, -96.329 (the zone’s center; the record gives no point)
Wake-low type winds in response to a thunderstorm area that had pushed off to the southeast brought strong east to southeast winds to much of Burt county for a period late on 14th and early on the 15th. The winds peaked a little before 1 am CDT with a gust of 61 mph recorded by the Tekamah Asos.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood and Hail in Nebraska, June 14 to 15, 2012$7.7 million · 2.5 in hail · 48 events
- Flash Flooding and Hail in Minnesota, June 14 to 15, 2012$1.3 million · 1.25 in hail · 80 events
- Rip Current in Texas, June 14, 20121 death · 1 event
- Flooding and Dust Storm in Texas, June 14 to 15, 2012$443,000 · 1.75 in hail · 24 events
- Flash Flood and Hail in Texas, June 14, 2012$201,000 · 1.75 in hail · 6 events
- Hail and Damaging Winds in Kansas, June 14, 2012$70,000 · 1.75 in hail · 17 events
- Hail and Damaging Winds in Minnesota, June 14, 2012$65,000 · 1.25 in hail · 11 events
- Flash Flooding and Hail in Tennessee, June 14, 2012$54,000 · 1.75 in hail · 12 events
- Hail and Damaging Winds in Georgia, June 14, 2012$70,000 · 1 in hail · 5 events
- Flash Flood and Hail in Wisconsin, June 14, 2012$50,000 · 1 in hail · 8 events
- Damaging Winds in Florida, June 14, 2012$55,000 · 54 kt wind · 4 events
- Hail and Damaging Winds in Iowa, June 14, 2012$41,000 · 1.5 in hail · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 376698, 376700, 376701, 376922, 376702, 376703, 376705, 376706, 376707, 376897, 376898, 376708, 376899, 376896, 376902, 376903.